Advertisement

Psychopharmacology

, Volume 86, Issue 1–2, pp 228–232 | Cite as

Effects of discontinuous drug administration on the development of dopamine receptor supersensitivity during chronic trifluoperazine or cis-flupenthixol administration to rats

  • K. Murugaiah
  • A. Theodorou
  • A. Clow
  • P. Jenner
  • C. D. Marsden
Original Investigations

Abstract

Rats received continuous or discontinuous administration of trifluoperazine or cis-flupenthixol in drinking water for up to 12 months. Continuous and discontinuous trifluoperazine administration had no consistent effect on apomorphine-induced stereotyped behaviour and there was no difference between drug treatments. Continuous and discontinuous cis-flupenthixol administration enhanced apomorphine-induced stereotypy, but there was no difference in the effect of the two drug treatments. Both continuous and discontinuous administration of trifluoperazine increased the number of specific striatal 3H-spiperone binding sites (Bmax). Over the period of treatment there was no difference in the effects of the different treatments. Continuous or discontinuous cis-flupenthixol intake did not increase Bmax after 6 or 12 months intake. Continuous or discontinuous neuroleptic treatment produced no difference in functional striatal dopamine receptor activity as judged by apomorphine-induced stereotyped behaviour. Ligand binding studies also suggest that the overall change in striatal receptor function is not affected by the use of a discontinuous drug regime.

Key words

Neuroleptics Tardive dyskinesias Discontinuous drug administration Dopamine supersensitivity rat 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. American College of Neuropsychopharmacology, Food and Drug Administration Task Force (1973). Neurological syndromes associated with antipsychotic drug use. Arch Gen Psychiatr 28:463–467Google Scholar
  2. Ananth J (1979) Drug-induced dyskinesia. Int Pharmacopsychiatr 14:21–33Google Scholar
  3. Baldessarini RJ, Tarsy D (1978) Tardive dyskinesia. In: Lipton MA, DiMascio A, Killam KF (eds) Psychopharmacology: A generation of progress, Raven Press, New York, pp 993–1004Google Scholar
  4. Bannet J, Belmaker RH, Ebstein RP (1980) The effects of drug holidays in an animal model of tardive dyskinesia. Psychopharmacology 69:223–224Google Scholar
  5. Bowers MB Jr, Moore D, Tarsy D (1929) Tardive dyskinesia: A clinical test of the supersensitivity hypothesis. Psychopharmacology 61:137–141Google Scholar
  6. Clow A, Jenner P, Theodorou A, Marsden CD (1979a) Striatal dopamine receptors become supersensitive while rats are given trifluoperazine for six months. Nature 278:59–61Google Scholar
  7. Clow A, Jenner P, Marsden CD (1979b) Changes in dopamine-mediated behaviour during one-years neuroleptic administration. Eur J Pharmacol 57:365–375Google Scholar
  8. Clow A, Theodorou A, Jenner P, Marsden CD (1980a) A comparison of striatal and mesolimbic dopamine function in the rat during 6 month trifluoperazine administration. Psychopharmacology 69:227–233Google Scholar
  9. Clow A, Theodorou A, Jenner P, Marsden CD (1980b) Changes in rat striatal dopamine turnover and receptor activity during one years' neuroleptic administration. Eur J Pharmacol 63:135–144Google Scholar
  10. Crow TJ, Cross AJ, Johnstone EC, Owen F, Owens DGC, Waddington JL (1982) Abnormal involuntary movements in schizophrenia: Are they related to the disease process or its treatment? Are they consistent with changes in dopamine receptors? J Clin Psychopharmacol 2:336–340Google Scholar
  11. Degkwitz R (1969) Extrapyramidal motor disorders following long-term treatment with neuroleptic drugs. In: Crane GE, Gardiner R Jr (eds) Psychotropic drugs and dysfunction of basal ganglia. US Public Health Service Publication No. 1938, Washington D.C., pp 22–32Google Scholar
  12. Jeste DV, Potkin SG, Sinha S, Feder S, Wyatt RJ (1979) Tardive dyskinesia — reversible and persistent. Arch Gen Psychiatr 36:585–590Google Scholar
  13. Kane JM, Smith JM (1982) Tardive dyskinesia: Prevalence and risk factors, 1959 to 1979. Arch Gen Psychiatr 39:473–481Google Scholar
  14. Klawans HL (1973) The pharmacology of tardive dyskinesia. Am J Psychiatr 130:82–86Google Scholar
  15. Leysen JE, Gommeren W, Laduron PM (1978) Spiperone, a ligand of choice for neuroleptic receptors, I. kinetics and characteristics of in vitro binding. Biochem Pharmacol 27:307–316Google Scholar
  16. Marsden CD, Tarsy D, Baldessarini RJ (1975) Spontaneous and drug-induced movement disorders in psychotic patients. In: Benson DF, Blumer D (eds) Psychotic Aspects of Neurologic disease. Grune and Stratton, New York, pp 219–266Google Scholar
  17. Marsden CD, Jenner P (1980) The pathophysiology of extrapyramidal side-effects of drugs. Psychol Med 10:55–72Google Scholar
  18. Murugaiah K, Theodorou A, Jenner P, Marsden CD (1983) Alteration in cerebral dopamine function caused by administration of cis- or trans-flupenthixol for up to 18 months. Neuroscience 10:811–819Google Scholar
  19. Rupniak NMJ, Kilpatrick G, Hall MD, Jenner P, Marsden CD (1984) Differential alterations in striatal dopamine receptor supersensitivity induced by repeated administration of clinically equivalent doses of haloperidol, sulpiride or clozapine in rats. Psychopharmacology 84:503–511Google Scholar
  20. Tarsy D, Baldessarini RJ (1977) The pathophysiologic basis of tardive dyskinesia. Biol Psychiatr 12:431–450Google Scholar

Copyright information

© Springer-Verlag 1985

Authors and Affiliations

  • K. Murugaiah
    • 1
    • 2
    • 3
  • A. Theodorou
    • 1
    • 2
    • 3
  • A. Clow
    • 1
    • 2
    • 3
  • P. Jenner
    • 1
    • 2
    • 3
  • C. D. Marsden
    • 1
    • 2
    • 3
  1. 1.University Department of NeurologyMRC Movement Disorders Research GroupLondonUK
  2. 2.Parkinson's Disease Society Research CentreInstitute of PsychiatryLondonUK
  3. 3.King's College Hospital Medical SchoolLondonUK

Personalised recommendations